Advice sought with SVT & exercise

I'm looking for advice about exercising with SVT.

Firstly a little about my condition. I've had daily episodes of SVT (usually around five or six episodes a day) for as long as I can remember and I'm now on a waiting list to have catheter ablation. I also suffer with very pronounced ectopic beats which can aggravate my SVT. I'm very lucky that I've always been able to control the SVT with my breathing (being a flute player has helped enormously) so it's only the severity of my attacks that has prompted my choice to have surgery. I don't suffer from anxiety at all (again, I'm very lucky with this) but feel a little in dark about who to talk to for advice.

I have recently started running and have joined the gym to help improve my fitness/strength (I'm female, 35, average build/weight) but I was looking for advice with using gym equipment that may or may not be suitable to use if you have SVT. I've heard that using equipment that puts pressure on your chest should be avoided; is this true? If so, are there any strengthening exercises that I can do to help my upper body that won't put unnecessary stress on my heart?

For the past few months I've been focusing on strengthening my legs to help with my running but I'd like to work on my upper body too so any advice, tips or suggestions that anyone could give me would be greatly appreciated. I have no idea when my ablation is due to be, hopefully not too far in the distant future as it will be amazing to really push myself without fear of having an SVT episode.

4 Replies

  • I also have SVT and my clusters have taken me into hospital twice this year. However, that doesn't answer your question.

    Go to your local gym (local Authority) ask them about exercise classes for people with cardiac problems. Certain trainers have a specialist interest in cardiac and lungs (both go hand in hand). However, be aware, they do your heart rate before and after exercise, if you rate becomes too high after exercise, they will ask you to stop until you are stable again. I don't know at what rate your heart beats after exercise but it is something you need to start thinking about particularly as you are also running.

    My suggestion would be to ask your consultant what exercises you are able to do, better safe than sorry.

    As for the EP Study (Ablation) it's a rather odd feeling while it's happening, but hopefully they will find the end where they ablate and you'll have no further problems.

  • Hi MissLeBon, There are conflicting opinions regarding exercising On the one hand I have heard that in one cardiologist’s opinion, kinds of activity or posture such as jogging or slouching with associated constriction of the stomach can be associated with irregular heartbeat, although he admitted that he did not know the exact mechanism by which this occurred. This would imply that exercises such as rowing might be best avoided. Conversely, another school of thought advocates a yoga position such as paschimottanasana (which involves bending forwards) which some say is beneficial for people with arrhythmias.

    The difficulty is that everyone’s arrhythmia is individual, and so advice may be good for one person but injurious for another. So we have to hedge here. I would speak to your heart specialist because he will be familiar with your medical history. Certainly I would not overdo exercise and keep it at a paced level.

    I wish you a quick speedy recovery from your ablation. Many thanks.

  • Thanks for replying. I've found that doing exercise and avoiding certain foods in my diet has really helped reduce my SVT episodes so I'm just going to keep doing what I've been doing with my running and exercise until I have the ablation as I feel comfortable doing it. I guess leaving the upper body work until after the ablation gives me something to look forward to!

  • I would not advise Paschimotta. The position places too much pressure on the heart. What has caused the arrhythmia? It is not recommended for people with depression. Yoga can be safe as long as the teacher knows enough about medical conditions, the medication and side effects. If a person has been taking warfarin for over two years, there is the possibility of osteoporosis. If that is the case then there would be broken ribs. There are too many risks, modify where possible.

You may also like...